From Liverpool, New York, USA:
Three weeks ago, my 13 year old daughter, who has had type 1 diabetes since age seven, had blood sugars in the 500-700 mg/dl [27.8-33.3 mmol/L] range, and she didn't seem ill otherwise aside from complaining of headaches a lot. Her morning insulin was 30 to 50 units of NPH, and she was being given 20 units of Humalog every two hours, and her nighttime NPH was increased from 8 to 20 units. She was hospitalized twice for IV fluids, and her numbers decreased to the 200 mg/dl [11.1 mmol/L] range.
After six days of this, her numbers seemed back to normal, and she felt better, but she has developed lows that are uncontrollable. Five days ago, she had a seizure in the early morning hours, and her blood sugars did above 70 mg/dl [3.9 mmol/L]. In the afternoon she was in the 100s [mg/dl, 5.5 mmol/L], but again at night dipped to 20-40 mg/dl [1.1-2.2 mmol/L] and was very difficult to raise above 60 mg/dl [3.3 mmol/L]. Three days ago, the doctor said to stop her insulin, which I did, and she has had no insulin since then, but is still having readings of 20-40 mg/dl [1.1-2.2 mmol/L] at night and yesterday had two seizures. She is currently in the hospital for a work-up and observation.
The doctor's first theory is that all of the insulin when she was high "pooled" and now we are seeing the low readings due to this. His second theory is that my daughter is hiding syringes and insulin and giving herself increased doses of insulin. I was told this would show in her blood work she is having done. So far, I have only been told she has extremely high potassium level.
Have you any experience with high/low's of this nature? Does insulin "pool"? Is there something that is being missed here?
I would be worried about surreptitious insulin administration and/or omitted insulin with this story since it sounds so odd. You should go back to your daughter's diabetes team and be sure that there is no evidence for thyroid, adrenal, or celiac disease and then have some conversation about psychosocial issues that might get played out vis-a-vis diabetes control. Most such extreme blood glucose swings "disappear" when parents resume total control of insulin, but the key is finding out the underlying stressor.
Original posting 26 Apr 2002
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.